Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Focus on allopurinol
Allopurinol is a commonly prescribed drug that is almost exclusively prescribed to prevent recurrent episodes of gout. It is also used for some specialist oncology applications and also to prevent recurrent kidney stones that have a prominent urate component.
- Allopurinol is used for the prevention of gout and should not usually be initiated during an episode of acute gout – in fact, theoretically, if treatment is started under these circumstances an attack of gout may be exacerbated or prolonged.
- Skin rash is one of the more common adverse effects associated with allopurinol. If a rash does appear, treatment should be discontinued promptly and a referral for prompt medical assessment is required. If treatment continues, there is a risk of progression to serious dermatological syndromes such as exfoliative reactions.
- Skin rash secondary to allopurinol is more common amongst people concurrently treated with amoxicillin or ampicillin, or who have a currently diagnosis of glandular fever (Epstein–Barr virus).
- There is a serious drug interaction that is predictable when allopurinol is coadministered with 6-mercaptopurine or azathioprine – these combinations are contraindicated in view of the risk of fatal bone marrow suppression.
- The dose of allopurinol requires adjustment in the presence of renal impairment. Under normal circumstances, a dose of > 100 mg daily would be inadvisable for anyone with significant impairment of kidney function.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.